Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 44, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 3, 2013, 1:49 AM EDT for Bell County, Knox County, Whitley County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2013, 1:49 AM EDT (05:49 UTC)
- Expired
- Sep 3, 2013, 7:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2868 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WGUS53 KJKL 030549 FFWJKL KYC013-121-235-031130- /O.NEW.KJKL.FF.W.0044.130903T0549Z-130903T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 149 AM EDT TUE SEP 3 2013 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL KNOX COUNTY IN SOUTHEAST KENTUCKY... SOUTHERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTHWESTERN BELL COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 730 AM EDT * AT 144 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ACROSS THE WARNED AREA. RADAR ESTIMATED THAT OVER 4 INCHES OF RAIN HAS FALLEN SO FAR IN THE WARNED AREA AND WILL CONTINUE TO MOVE UPSTREAM AND AFFECT LOW LYING AREAS NEAR CREEKS AND STREAMS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... WILLIAMSBURG...AYERS...BIRDSEYE...BON...BRYANTS STORE... CARPENTER...CHENOA...CLATE...DAVISBURG...DIXIE...EMLYN... FAIRVIEW...FONDE...FRAKES...GATLIFF...GAUSDALE...GOINS...GOLDBUG... JELLICO CREEK...JULIP...KING...KRUPP...LIBERTY...LOT...LOUDEN... LUCKY...MOUNTAIN ASH...NEVISDALE...PACKARD AND PEARL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING AND HAS CAUSED OFFICIALS TO CLOSE KY 25 EAST JUST EAST OF WILLIAMSBURG. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3681 8394 3659 8373 3659 8422 3680 8429 $$ JMW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 12:19 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 3, 12:19 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1219 AM EDT TUE SEP 3 2013 .UPDATE... ISSUED AT 1218 AM EDT TUE SEP 3 2013 LINE OF SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ALONG THE FAR SOUTHERN AND EASTERN RELMS OF THE CWA. WITH A FEW MORE SHOWERS DEVELOPING BEHIND MAIN LINE...WENT AHEAD AND ADDED IN A FEW MORE HOURS OF SCT AND ISOLATED POPS BEHIND THE INITIAL LINE OF HIGHER POPS. STILL EXPECT MUCH OF THE REGION TO BE CLEAR OVER THE NEXT 2 TO 3 HOURS. ALSO LOADED IN LATEST TEMPERATURE AND WIND OBSERVATIONS TO MAKE SURE ONGOING FORECAST WAS MATCHING UP WELL WITH CURRENT CONDITIONS. UPDATE ISSUED AT 605 PM EDT MON SEP 2 2013 UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. INCREASED THE CHANCES OF PRECIPITATION 10-20 PERCENT BASED ON WHAT WAS SHOWING UP ON THE RADAR AND THE OUTPUT FROM THE RAPID REFRESH MODEL. ALSO HAVE THE PRECIPITATION ENDING TONIGHT AND NOT EXTEND INTO TUESDAY. THE NAM BUFR WAS SHOWING A DECREASE IN MID LEVEL MOISTURE AND INCREASED CAPPING STARTING TO OCCUR OVER THE NEXT FEW HOURS. THIS SHOULD HELP THE LOW THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS BY 8 PM. THE REST OF THE FORECAST IS ON TRACK. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 338 PM EDT MON SEP 2 2013 ISOLATED SHOWERS AND THUNDERSTORMS WERE AFFECTING THE AREA AT MID AFTERNOON. THEY WERE INCREASING IN COVERAGE ALONG A LINE FROM LOUISVILLE KY TO ZANESVILLE OH...ALONG AND AHEAD OF A COLD FRONT. HAVE FOLLOWED THE FORECAST OF THE HRRR MODEL THROUGH THIS EVENING... SHOWING THE GREATEST CONCENTRATION OF CONVECTION ALONG AND JUST AHEAD OF THE COLD FRONT AS IT MOVES SE...WITH A BIT OF A DROP OFF IN ACTIVITY AFTER NIGHTFALL. THIS PLACES HIGHEST POPS IN OUR NW COUNTIES DURING THE LATE AFTERNOON AND EARLY EVENING. HAVE KEPT THEM IN THE HIGH CHANCE RANGE THERE...AND USED POPS LOWER IN THE CHANCE RANGE DURING THE NIGHT AS THE FRONT MOVES FURTHER SE. A FEW STRAGGLING SHOWERS COULD BE LINGERING NEAR THE VA BORDER ON TUESDAY MORNING AS THE FRONT LEAVES. HIGH PRESSURE BUILDING IN FROM THE NW BEHIND THE FRONT WILL BRING IN A DRIER AIR MASS...WITH SKIES BECOMING MOSTLY CLEAR FROM NW TO SE LATE TONIGHT AND TUESDAY AND PERSISTING THROUGH TUESDAY NIGHT. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 338 PM EDT MON SEP 2 2013 THE UPPER LEVEL PATTERN WILL START OFF AMPLIFIED WITH A LARGE RIDGE CENTERED ACROSS THE ROCKIES...AN UPPER LOW CENTERED OFF THE PACIFIC NORTHWEST COAST...AND DEEP TROUGHING EXTENDED FROM EASTERN CANADA DOWN THROUGH NEW ENGLAND. THE MODELS ARE IN GOOD AGREEMENT...WITH A GRADUAL DAMPENING TO TAKE PLACE IN GENERAL ACROSS THE WESTERN HALF OF THE CONUS AS THE PACIFIC NORTHWEST UPPER LOW ADVANCES EAST ON THE NORTHERN PERIPHERY OF THE RIDGE...WEAKENING BOTH FEATURES IN THE PROCESS. THE TROUGHING TO THE EAST WILL BE SLOWER TO PULL OUT UNTIL THE ROCKIES RIDGE SLIDES EAST INTO THE MISSISSIPPI VALLEY BY THE END OF THE WEEK AND INTO EARLY NEXT WEEK. ALL OF THIS WILL RESULT IN AN EXTENDED PERIOD OF GENERALLY DRY WEATHER ACROSS EASTERN KENTUCKY...WITH SURFACE HIGH PRESSURE REMAINING PARKED ACROSS THE AREA THROUGH FRIDAY...BEFORE IT BECOMES MORE CONGEALED OFF OF THE THE EASTERN SEABOARD FOR THE WEEKEND AND EARLY NEXT WEEK. ENOUGH MOISTURE MAY THEN RETURN TO JUSTIFY HANGING ONTO SOME SLIGHT CHANCE POPS ALONG THE SOUTHEAST TERRAIN SATURDAY THROUGH MONDAY. FOR TEMPERATURES...LOWS WILL START OUT IN THE 50S THROUGH THE END OF THE WORK WEEK...WITH HIGHS MAINLY IN THE LOW TO MID 80S. WARMER AND MORE HUMID AIR WILL THEN GRADUALLY INCREASE ACROSS THE AREA...ALTHOUGH PEAK DEW POINTS IN THE AFTERNOON LOOK TO HOLD IN THE LOW TO MID 60S...SO NOT AS BALMY AS WHAT WE HAVE BEEN ACCUSTOMED TO OVER THE PAST SEVERAL DAYS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 605 PM EDT MON SEP 2 2013 LOCALIZED MVFR POSSIBLE WITH SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA AHEAD OF AND ALONG WITH THE FRONT. SOME TEMPO IFR IS ALSO POSSIBLE WITH THE HEAVIEST OF THE STORMS. SHOWERS WILL DIE OUT OVERNIGHT AFTER A COLD FRONT PASSES. THE GREATEST UNCERTAINTY IS WITH THE FOG DEVELOPMENT TONIGHT. THERE IS SOME DRY AIR BEHIND THE FRONT...HOWEVER THE ATMOSPHERE MAY BE ABLE TO DECOUPLE BEFORE THE DRY AIR MIXES DOWN TO THE SURFACE. ANOTHER VARIABLE IS HOW MUCH RAIN IS GOING TO FALL AS THE FRONT PASSES. THE MORE RAIN...THE GREATER THE CHANCE FOR SEEING SOME VFR. WILL BE STAYING WITH MVFR WITH THE PASSING SHOWERS AND NEAR DAWN WITH THE MIST. AFTER 13Z...IT SHOULD BE VFR FOR QUITE A WHILE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...HAL LONG TERM...GEOGERIAN AVIATION...JJ
Hazardous weather outlook, Sep 2, 4:20 PM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT MON SEP 2 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 420 PM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE. SOME OF THE STORMS COULD PRODUCE STRONG WIND GUSTS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AFTERNOON THUNDERSTORMS WILL BE POSSIBLE NEAR THE VIRGINIA DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Special weather statement, Sep 2, 10:10 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1010 PM EDT MON SEP 2 2013 KYZ110-120-030300- PIKE-FLOYD- 1010 PM EDT MON SEP 2 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 1100 PM EDT MONDAY EVENING... SOUTHWESTERN PIKE AND SOUTHEASTERN FLOYD. AT 1010 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MCDOWELL...OR 12 MILES WEST OF PIKEVILLE...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HI HAT AROUND 1015 PM EDT...CRAYNOR AROUND 1020 PM EDT...BEAVER AROUND 1025 PM EDT...GALVESTON AROUND 1030 PM EDT...MYRA AROUND 1040 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. JACOBSON
Special weather statement, Sep 2, 10:16 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1016 PM EDT MON SEP 2 2013 KYZ080-085>087-116-030245- WHITLEY-LAUREL-KNOX-BELL-CLAY- 1016 PM EDT MON SEP 2 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1045 PM EDT MONDAY EVENING... KNOX... WHITLEY... BELL... SOUTHERN CLAY AND SOUTHERN LAUREL. AT 1017 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM LIPPS TO HUXLEY...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF MANCHESTER TO 17 MILES NORTHWEST OF WILLIAMSBURG...MOVING SOUTHEAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ASHERS FORK AROUND 1025 PM EDT...JARVIS AROUND 1030 PM EDT...QUEENDALE AROUND 1035 PM EDT...GARDNER AROUND 1040 PM EDT...SCALF AROUND 1045 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. JACOBSON
Special weather statement, Sep 2, 11:25 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1125 PM EDT MON SEP 2 2013 KYZ085>088-110-113-115-117-118-120-030400- WHITLEY-KNOTT-KNOX-LESLIE-LETCHER-PERRY-PIKE-BELL-FLOYD-HARLAN- 1125 PM EDT MON SEP 2 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH MIDNIGHT EDT TUESDAY MORNING... EXTREME SOUTHEASTERN KNOTT... SOUTH CENTRAL KNOX... EXTREME SOUTH CENTRAL LESLIE... LETCHER... EXTREME SOUTHEASTERN PERRY... EXTREME SOUTHWESTERN PIKE... EXTREME EAST CENTRAL WHITLEY... BELL... EXTREME SOUTH CENTRAL FLOYD AND HARLAN. AT 1125 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCROBERTS TO OVEN FORK TO SAND HILL TO ALVA TO CHENOA...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF WHITESBURG TO WHITESBURG TO 14 MILES SOUTHWEST OF WHITESBURG TO 8 MILES SOUTHWEST OF HARLAN TO 8 MILES NORTHWEST OF MIDDLESBORO... MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STANFILL AROUND 1130 PM EDT...YANCEY AROUND 1135 PM EDT...RUTHERFORD AROUND 1140 PM EDT...THREE POINT AROUND 1145 PM EDT...ROCK HOUSE AROUND 1150 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RICHEY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 10:34 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Whitley | 4 hr |
| Sep 2, 11:35 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Leslie | 2 hr |
| Sep 2, 11:43 PM EDT | Areal Flood Advisory | JKL | Knox | 2 hr |
| Sep 3, 1:22 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.